Wisconsin, 2019

Flash Flooding and Flooding in Wisconsin, September 19 to 24, 2019

September 19 to 24, 2019 · NWS ARX · 12 events in 3 counties and zones

Thunderstorms with heavy rain moved across southwest Wisconsin during the early morning hours of September 19th. These storms dropped between 2 and 4 inches of rain that caused water to go over roads in and near Lancaster, Beetown and Ellenboro (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across southwest Wisconsin during the early morning hours of September 19th. These storms dropped between 2 and 4 inches of rain that caused water to go over roads in and near Lancaster, Beetown and Ellenboro (Grant County). Water also covered some roads in the vicinity of Ontario (Vernon County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 10:05 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 18, 10:05 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1105 PM CDT Wed Sep 18 2019

.SHORT TERM...(This evening through Thursday)
Issued at 225 PM CDT Wed Sep 18 2019

Deep low pressure moving east across southern Canada will push a
cold front into the area this evening. This is expected to fire a
band of showers and storms across northwest WI by early this
evening, then expanding along the front pushes farther southward
into the area (per latest CAMs). Better moisture transport is
directed from west central into northern WI this evening but
convergence along the front should be sufficient to maintain
showers and storms across our forecast area. Latest RAP/NAM produce
MUCAPE in the 1.5-3.0kJ/kg ranges with 0-3km bulk shear around 25kt.
So, will have to keep any eye out for a few stronger storms with
gusty winds and hail being the main threats. Another concern will be
heavier rainfall with storms as precipitable water values hover in
the 1.5-2 inch range. Thankfully latest CAMs showing fairly
transitory nature to the front and storms. However, will keep a
close eye on how rainfall evolves and be ready for short-fused
Flash Flood Watch if conditions warrant. This would be mainly across
those areas thats were impacted across northeast IA into far
southwest WI.

Frontal boundary hangs up across the area Thursday with isolated-
scattered showers and storms likely to bubble up during the heating
of the day. Bulk shear rather weak with RAP depicting MUCAPE
increasing into the 1.5-3.0kJ/KG during the afternoon mainly south
of I-90 with ambient precipitable water values nearing 2 inches. So,
main concern will be pockets of heavy rainfall with the storms.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Sep 18 2019

The big picture for the end of the week and into the weekend will be
focused on periods of showers and storms as well as chances for
heavy rainfall. Showers and some storms may linger into Thursday
night as the stalled cold front slowly pushes further east. Warm air
advection ahead of an upper trough over the western CONUS may result in scattered showers and storms on Friday as moisture spreads north into the area. Not much in the way of organized convection as bulk shear looks to be minimal, but periods of locally heavy rainfall will be possible with warm cloud depths and climatologically higher PWATs around 1.5 inches.

The upper trough lifts northeast into the Upper Midwest from late
Friday into early Saturday, bringing what looks like two waves of
showers and storms to the area. The first looks to be from overnight
Friday into the morning hours of Saturday as warm air advection and
moisture transport increases overhead. Instability should be
limited during this time, but locally heavy rainfall will be
possible with 3-4 km warm cloud depths and PWATs of 1.5 to 2.0
inches. Depending exactly how the morning wave pans out and how
quickly it moves through, a second round of showers and storms
along a cold front could pack more of a punch Saturday
afternoon/evening. CAPE between 1000-2000 J/kg and bulk shear of
35-45 kts, could support some stronger storm development, with the
threat of additional heavy rainfall. Showers and storms may
continue into the overnight hours of Saturday/early Sunday as the
front exits. Will have to watch this system and fine tune details
in the coming days.

Once the front moves through, high pressure builds in behind it and
looks to bring seasonable temperatures, lower humidity, and drier
conditions for the beginning of next week. Then the next chance of
precipitation then looks to be Tuesday or Wednesday as the next
system moves through.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1057 PM CDT Wed Sep 18 2019

A front stretching from south-central MN into northwest WI will
slowly sag through the area overnight, becoming the focus for
showers and thunderstorms. Models have trended to a later onset
for the bulk of the activity, now suggesting storms may not get
going in earnest until after 08Z. Activity would then continue
into Thursday morning, but mostly clearing the TAF sites by around
14Z. Still expect conditions within thunderstorms to deteriorate
to MVFR and perhaps IFR as locally heavy rainfall will be likely.
Isolated showers and perhaps a storm or two will be possible
during the day Thursday. Lingering abundant moisture in the low
levels is expected to translate into MVFR to IFR ceilings through
much of the day on Thursday, though confidence remains fairly low
in how long this would persist and how low ceilings would drop.
Current expectation is for ceilings to rise slightly through the
day, becoming high-end MVFR by evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 3 AM CDT Thursday through Thursday
     morning for WIZ053>055-061.

MN...None.
IA...Flash Flood Watch from 3 AM CDT Thursday through Thursday
     morning for IAZ008>011-018-019-029-030.

&&

SHORT TERM...DAS
LONG TERM...Batzek
AVIATION...Kurz
Hazardous weather outlook, Sep 18, 2:10 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
310 PM CDT Wed Sep 18 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
310 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected tonight. The main threat with these
storms will be locally heavy rainfall, which could lead to some
localized flooding if the storms repeat over the same area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will continue into Thursday morning, especially
along and south of Interstate 90. Heavy rainfall will be the
greatest threat, which could lead to localized flooding.

Additional chances for thunderstorms will continue Friday through
Sunday. At this time, the risk for severe storms appears low, though
locally heavy rainfall will be possible into this weekend.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated along with any reports of
flooding.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NMB

In the hours before

Local storm report, Sep 18, 9:15 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1015 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       1 WSW AUSTIN            43.67N 92.98W
09/18/2019  M1.29 INCH       MOWER              MN   PUBLIC

&&

JSB

The radar

The La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 07:21 UTC.

Open the radar archive at this moment

Event by event

8 flood, 2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Vernon

When
September 19, 1:20 AM CST to 6:00 AM CST
Where
Vernon County, 2.5 mi E of Ontario
Reported by
COOP Observer
Coordinates
43.720, -90.530

East of Ontario, 3.74 inches of rain fell.

Heavy Rain, Grant

When
September 19, 1:20 AM CST to 10:30 AM CST
Where
Grant County, 5 mi E of Mt Hope
Reported by
Public
Coordinates
42.970, -90.771

East of Mt. Hope, 3.5 inches of rain fell.

Flood, Vernon

When
September 19, 4:56 AM CST to 2:06 PM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from heavy rain pushed the Kickapoo River out of its banks in Ontario. The river crested almost three and a half feet above the flood stage at 19.4 feet.

Flash Flood, Grant

When
September 19, 6:40 AM CST to 11:00 AM CST
Where
Grant County, 2.31 mi NNW of Glenhaven to 2.81 mi WNW of Cassville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.860, -91.090

Thunderstorms dropped between 2 and 4 inches of rain across Grant County. This rain fell on already saturated soils and created some flash flooding with water over roads in and near Lancaster and Beetown, including U.S. Highway 61 and State Highway 81. State Highway 81 was also closed near Ellenboro because of flooding along the Platte River. In Lancaster, flood waters impacted several city streets and parks.

Flash Flood, Vernon

When
September 19, 7:30 AM CST to 10:30 AM CST
Where
Vernon County, 2 mi W of Ontario to 2.43 mi SW of Ontario
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.720, -90.620

Thunderstorms dropped 2 to 4 inches of rain across northeast Vernon County. With this rain falling on already saturated ground, flash flooding occurred along the Kickapoo River near Ontario. Water covered some roads prompting officials to close them to travel.

Flood, Grant

When
September 19, 7:38 AM CST to 8:14 PM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Runoff from heavy rain pushed the Platte River out of its banks near Rockville. The river crested almost five feet above the flood stage at 13.73 feet.

Flood, Grant

When
September 19, 10:20 AM CST to September 20, 8:58 AM CST
Where
Grant County, 0.36 mi ENE of Burton to 0.24 mi ENE of Burton
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.722, -90.814

Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested over five feet above the flood stage at 23.3 feet on the 20th.

Flood, Vernon

When
September 20, 12:20 AM CST to September 21, 8:05 AM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from heavy rain pushed the Kickapoo River out of its banks in Viola. The river crested over a foot and a half above the flood stage at 15.59 feet on the 20th.

Flood, Vernon

When
September 20, 4:27 AM CST to 8:25 AM CST
Where
Vernon County, 1.13 mi NW of La Farge to 0.83 mi NW of La Farge
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.582, -90.646

Runoff from heavy rain pushed the Kickapoo River out of its banks in LaFarge. The river crested less than a half foot above the flood stage at 12.19 feet.

Flood, Vernon

When
September 21, 1:10 AM CST to September 22, 7:45 AM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rain pushed the Kickapoo River out of its banks in Readstown. The river crested just over a foot above the flood stage at 12.09 feet on the 21st.

Flood, Crawford

When
September 22, 9:30 AM CST to September 24, 9:15 PM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested around a half foot above the flood stage at 12.44 feet on the 24th.

Flood, Crawford

When
September 22, 12:35 PM CST to September 23, 10:00 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested less than a half foot above the flood stage at 13.33 feet on the 23rd.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855557, 855562, 856140, 855375, 855378, 855985, 855984, 856143, 856141, 856144, 856148, 856145.